Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2011, 11:58 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 11:58 PM CDT (04:58 UTC)
- Expired
- Sep 3, 2011, 1:00 AM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 12:16 AM CDT | TSTM WND DMG | Se Oelwein, IA | NUMEROUS TREES AND LIMBS DOWN IN EXCESS OF 12 INCHES. ROOF REMOVED FROM GRAIN ELEVATOR. |
| Sep 3, 12:20 AM CDT | TSTM WND DMG | Oelwein, IA | TREE LIMBS ON POWER LINES AND SEVERAL TREES DOWN BLOCKING SOME CITY STREETS. |
| Sep 3, 12:22 AM CDT | TSTM WND GST 65 | 4 W Stanley, IA | HIGH WIND GUST ESTIMATED BETWEEN 60 AND 70 MPH. |
| Sep 3, 12:28 AM CDT | TSTM WND DMG | Oelwein, IA | NUMEROUS TREE BRANCHES 2-3 INCHES IN DIAMETER AND A FEW UP TO 6 INCHES IN DIAMTER DOWN. |
| Sep 3, 12:52 AM CDT | TSTM WND GST 60 | Strawberry Point, IA | ALSO PEA SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS53 KARX 030458 SVRARX IAC043-065-030600- /O.NEW.KARX.SV.W.0099.110903T0458Z-110903T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1158 PM CDT FRI SEP 2 2011 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLAYTON COUNTY IN NORTHEAST IOWA... SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA... * UNTIL 100 AM CDT * AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 12 MILES SOUTHWEST OF COUNTY ROADS 3 AND W 13...OR 6 MILES NORTHWEST OF CUTSHAW BRIDGE STATE ACCE... MOVING NORTHEAST AT 50 MPH. THIS STORM CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. TRAINED WEATHER SPOTTERS HAVE ALREADY REPORTED WINDS OF 60 MPH WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... OELWEIN AND COUNTY ROADS 3 AND W 13 AROUND 1210 AM... HIGHWAY 93 AND COUNTY W 14 AROUND 1215 AM... MAYNARD AND COUNTY ROADS 3 AND W 33 AROUND 1220 AM... FAYETTE AND COUNTY ROAD W 45 AND 187 AROUND 1225 AM... ARLINGTON AND HIGHWAYS 3 AND 187 AROUND 1230 AM... STRAWBERRY POINT AND THOMASVILLE AROUND 1235 AM... VOLGA AND ELGIN AROUND 1240 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4281 9209 4302 9144 4264 9115 4264 9208 TIME...MOT...LOC 0457Z 244DEG 42KT 4259 9212 WIND...HAIL 60MPH 1.00IN $$ HALBACH
4 follow-up statements
382 WWUS53 KARX 030512 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1212 AM CDT SAT SEP 3 2011 IAC043-065-030600- /O.CON.KARX.SV.W.0099.000000T0000Z-110903T0600Z/ FAYETTE IA-CLAYTON IA- 1212 AM CDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLAYTON AND SOUTHERN FAYETTE COUNTIES UNTIL 100 AM CDT... TRAINED WEATHER SPOTTERS REPORTED WINDS OF 60 MPH AT WATERLOO WITH A LINE OF SEVERE THUNDERSTORMS. AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM SUMNER TO INDEPENDENCE...MOVING EAST AT 45 MPH. THESE STORMS CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MAYNARD AROUND 1220 AM... FAYETTE AROUND 1230 AM... ARLINGTON AROUND 1235 AM... STRAWBERRY POINT AROUND 1240 AM... VOLGA AND EDGEWOOD AROUND 1245 AM... ELKADER AROUND 1255 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS. && LAT...LON 4281 9209 4302 9144 4264 9115 4264 9208 TIME...MOT...LOC 0512Z 249DEG 39KT 4280 9204 4250 9183 WIND...HAIL 60MPH 1.00IN $$ HALBACH
697 WWUS53 KARX 030527 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1227 AM CDT SAT SEP 3 2011 IAC043-065-030600- /O.CON.KARX.SV.W.0099.000000T0000Z-110903T0600Z/ FAYETTE IA-CLAYTON IA- 1227 AM CDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLAYTON AND SOUTHERN FAYETTE COUNTIES UNTIL 100 AM CDT... TRAINED WEATHER SPOTTERS REPORTED WINDS OF 60 MPH IN WATERLOO AND 40 TO 50 MPH IN OELWEIN WITH A LINE OF SEVERE THUNDERSTORMS. AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM FAYETTE TO LAMONT...MOVING EAST AT 45 MPH. THESE STORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ARLINGTON AROUND 1235 AM... STRAWBERRY POINT AROUND 1240 AM... VOLGA AND EDGEWOOD AROUND 1245 AM... ELKADER AROUND 1255 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS. && LAT...LON 4281 9209 4302 9144 4264 9115 4264 9208 TIME...MOT...LOC 0527Z 249DEG 39KT 4286 9184 4256 9163 WIND...HAIL 60MPH <.50IN $$ HALBACH
333 WWUS53 KARX 030542 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1242 AM CDT SAT SEP 3 2011 IAC043-065-030600- /O.CON.KARX.SV.W.0099.000000T0000Z-110903T0600Z/ FAYETTE IA-CLAYTON IA- 1242 AM CDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLAYTON AND SOUTHERN FAYETTE COUNTIES UNTIL 100 AM CDT... TRAINED WEATHER SPOTTERS REPORTED DAMAGE TO A GRAIN ELEVATOR AND NUMEROUS TREES SNAPPED IN OELWEIN WITH A LINE OF SEVERE THUNDERSTORMS. AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM ELGIN TO DUNDEE...MOVING EAST AT 45 MPH. THESE STORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ELKADER AROUND 1255 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS. && LAT...LON 4281 9209 4302 9144 4264 9115 4264 9208 TIME...MOT...LOC 0542Z 249DEG 39KT 4292 9163 4261 9142 WIND...HAIL 60MPH <.50IN $$ HALBACH
846 WWUS53 KARX 030557 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1257 AM CDT SAT SEP 3 2011 IAC043-065-030607- /O.EXP.KARX.SV.W.0099.000000T0000Z-110903T0600Z/ FAYETTE IA-CLAYTON IA- 1257 AM CDT SAT SEP 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAYTON AND SOUTHERN FAYETTE COUNTIES WILL EXPIRE AT 1 AM... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON COUNTY UNTIL 2 AM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SATURDAY MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LAT...LON 4281 9209 4302 9144 4264 9115 4264 9208 TIME...MOT...LOC 0557Z 249DEG 39KT 4298 9142 4267 9121 $$ HALBACH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:28 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 2, 8:28 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 828 PM CDT FRI SEP 2 2011 .UPDATE... THE NEAR TERM FOCUS CONTINUES TO BE ON THE PRECIPITATION CHANCES OVERNIGHT GOING INTO THE EARLY MORNING HOURS SATURDAY AND WHETHER THERE WILL BE ANY SEVERE WEATHER WITH IT. A MID LEVEL SHORTWAVE TROUGH CURRENTLY RESIDES ACROSS EASTERN NEBRASKA AND FAR NORTHWESTERN IOWA WHICH HAS LED TO A MORE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS. THIS SHORTWAVE WILL PROPAGATE EASTWARD OVERNIGHT WITH MOISTURE ADVECTION INCREASING BETWEEN 850-700MB. THE MAIN SURFACE COLD FRONT STILL IS LAGGING BEHIND A BIT WITH IT EXTENDING FROM NORTH OF GREEN BAY AND RUNNING SOUTHWEST TO NORTH OF ROCHESTER. ANY PRECIPITATION THAT FALLS TONIGHT IS EXPECTED TO REMAIN SOUTH OF THIS BOUNDARY...WHICH COULD ACTUALLY PUSH BACK TO THE NORTH A BIT AS THE LOW LEVEL FLOW INCREASES FROM THE SOUTH. WITH THE MEAN LOW TO MID LEVEL FLOW FROM THE SOUTHWEST TO THE NORTHEAST AND THE MAIN INSTABILITY GRADIENT RUNNING FROM OMAHA INTO NORTHEAST IOWA AND FAR SOUTHWESTERN WISCONSIN...WOULD EXPECT THAT PRECIPITATION SHOULD BLOSSOM AND SHIFT NORTHEASTWARD INTO THE REGION FROM IOWA...MAINLY AFTER MIDNIGHT. THUS...HAVE TRENDED A BIT LIGHTER ON THE CHANCES FOR PRECIPITATION THIS EVENING AND BUMPED THEM UP ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER 6Z. WHILE CHANCES FOR SHOWERS AND STORMS LOOK FAIRLY GOOD...THE SEVERE THREAT APPEARS TO BE DWINDLING AT THIS POINT. THE GREATEST THREAT WOULD BE IF ANY OF THE ONGOING CONVECTION NEAR OMAHA CAN DEVELOP A COLD POOL AND RUN NORTHEASTWARD AND CLIP THE SOUTHERN PORTIONS OF OUR FORECAST AREA. THIS SCENARIO DOES NOT LOOK THAT FAVORABLE THOUGH AS THE PAST FEW RUNS OF THE RUC KEEP THE NOSE OF THE LOW LEVEL JET DOWN ACROSS FAR SOUTHERN IOWA. 0-6KM SHEAR IS BETTER THE FURTHER NORTH YOU GO...BUT MOST OF THAT SHEAR IS CONFINED TO THE LOWEST 3KM. FURTHER SOUTH TOWARD THE WARM SECTOR...THE 00Z DVN SOUNDING SHOWS A FAIRLY DECENT DRY LAYER AROUND 830MB WHICH WOULD BE CONDUCIVE FOR STRONG DOWNBURSTS. THUS...CURRENT THINKING IS THAT THE BEST CHANCES FOR ANY SEVERE WEATHER...IF AT ALL...WILL BE DOWN ACROSS SOUTHERN IOWA WITH STRAIGHT LINE WINDS THE MAIN HAZARD DOWN THERE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...HALBACH
Hazardous weather outlook, Sep 2, 8:52 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 852 PM CDT FRI SEP 2 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 852 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT...MAINLY AFTER MIDNIGHT...ACROSS MUCH OF THE AREA. THE MAIN FOCUS FOR SEVERE WEATHER IS WITH A CLUSTER OF STORMS THAT HAVE DEVELOPED NEAR OMAHA AND ARE EXPECTED TO TRACK EAST ACROSS SOUTHERN IOWA. AT THIS POINT...IT APPEARS AS THOUGH THEY WILL GO SOUTH OF THE REGION. BUT IF THEY DO END UP CLIPPING PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT FROM THESE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS ON SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE HIGHER RISK OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT MAY BE NEEDED ON SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/HALBACH
In the hours before
Special weather statement, Sep 2, 11:47 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1147 PM CDT FRI SEP 2 2011 IAZ029-030545- FAYETTE- 1147 PM CDT FRI SEP 2 2011 ...SEVERE THUNDERSTORMS APPROACHING FAYETTE COUNTY... AT 1142 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF OELWEIN...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 60 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS THUNDERSTORM. SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM. WARNINGS MAY BE NEEDED AS THIS STORM GETS CLOSER THE STORM WILL BE NEAR... OELWEIN...9 MILES SOUTHEAST OF WESTGATE AROUND 1230 AM... 7 MILES SOUTHEAST OF MAYNARD AROUND 1240 AM... COUNTY ROAD W 45 AND 187 AROUND 1250 AM... HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 12:54 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 66 min |
| Sep 3, 1:46 AM CDT | Flash Flood Warning | ARX | Fayette | 4 hr |
| Sep 3, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 47 min |
| Sep 3, 2:53 AM CDT | Flash Flood Warning | ARX | Clayton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.